Author: V. Dimov, M.D., Allergist/Immunologist and Assistant Professor at University of Chicago
Reviewer: S. Randhawa, M.D., Allergist/Immunologist and Assistant Professor at NSU
A 41-year-old African American female (AAF) came to the emergency room (ER) with an upper lip swelling which she noted when she woke up in the morning. She denied shortness of breath, change in her voice or wheezing. She had been taking Lotrel (amlodipine/benazepril) for hypertension (HTN) for 6 months. She had one previous episode of angioedema affecting the the upper lip 7 years ago while she was taking Zestril (lisinopril). The previous episode did not involve any airway compromise and was treated as an outpatient.
Past medical history (PMH)
Hypertension (HTN), diabetes type 2 (DM2), obesity.
Lotrel (amlodipine/benazepril), metformin.
Family medical history (FMH)
No history of serious allergic reaction in family.
Vital signs stable (VSS), in no apparent distress (NAD).
HEENT: upper lip swelling, no skin rash, no tongue or eyelid swelling.
Chest: CTA (B).
CVS: Clear S1S2.
Abdomen: Soft, NT, ND, +BS.
Extremities: no c/c/e.
ACE-inhibitor-induced angioedema affecting the upper lip (click to enlarge the images).
The complete blood count (CBC) and basic metabolic panel (BMP) were normal.
What is the most likely diagnosis?
Angioedema due to ACEi without airway compromise, second episode.
What diagnostic tests would you suggest?
C1q, C4, C2 levels
C1-esterase inhibitor - qualitative and quantitative
Other laboratory tests that can be considered:
What is the most appropriate treatment?
Stop ACEi and start amlodipine (Norvasc) as a blood pressure (BP) medication.
Solu-Medrol (methylprednisolone) 40 mg IV q 6 hr, when better, switch to oral steroids.
Benadryl (diphenhydramine) 25 mg po q 6 hr (H1-blocker).
Pepcid (famotidine) 20 mg po bid (H2-blocker).
Continuous monitoring of SpO2.
The patient was seen by an ENT specialist who did not find any laryngeal edema and she was admitted for a 23-hour observation.
She was given Solu-Medrol (methylprednisolone) 120 mg IV x 1, and then 40 mg IV q 6 hr. The H1- and H2-blockers were continued.
What happened next?
The upper lip swelling has completely resolved by next morning. The patient had no further complaints and was discharged home with oral prednisone taper for 7 days and Benadryl po q 6 hr x 3 days, then prn for itching, rash or swelling. She was advised to avoid driving while taking Benadryl and to follow-up with her primary care physician (PCP) in 3-5 days to check the pending laboratory tests done on admission.
Angiodema due to Angiotensin Converting Enzyme Inhibitors (ACEi).
Angioedema (AE) Classification (click to enlarge the image):
Angioedema (AE) can be allergic or non-allergic. There are 5 types of non-allergic angioedema (AE):
- acquired AE
- hereditary AE (HAE)
- ACE-inhibitor induced AE
- idiopathic AE, can occur with chronic urticaria
- pseudoallergic AE, e.g. reaction to NSAIDs
ACE inhibitors are the most common cause of drug-induced angioedema. Several reports have also linked angiotensin II receptor blockers (ARBs), such as losartan and valsartan, with the development of angioedema but the risk is much lower. ACE-inhibitor induced angiodema typically resolves within 24 to 48 hours.
ACE-inhibitor induced angioedema is an example of idiosyncratic reaction, from Greek, "a peculiar temperament."
Classification of adverse reactions to drugs: "SOAP III" mnemonic (click to enlarge the image):
Adverse drug reactions (ADRs) affect 10–20% of hospitalized patients and 25% of outpatients.
Rule of 10s in ADR
10% of patients develop ADR
10% of these are due to allergy
10% of these lead to anaphylaxis
10% of these lead to death
In a study of 42,000 patients treated with antihypertensive medications, angioedema occurred in 0.13% of (53 people). The distribution was as follows:
- 70% were receiving lisinopril (an ACEI)
- 15% received chlorthalidone (a diuretic)
- 9% received doxazosin (an alpha blocker)
- 6% received amlodipine (a Ca++ channel blocker)
What is the cross-reactivity risk when prescribing ARB to a patient with ACE-inhibitor-related angioedema?
Less than 5 %.
A literature review of ACEi/ARB angioedema cross-reactivity, shows incidence of 3 to 8%. In a risk-benefit assessment, ARBs should be used cautiously in patients with a history of ACE inhibitor-induced angioedema
Can you prescribe ARB to a patient with ACE-inhibitor-related angioedema?
Yes, but only for populations that have demonstrated a clear benefit from angiotensin II antagonism, for example, patients with CHF and CKD.
The above recommendation has been adopted by the National Kidney Foundation guidelines and the American College of Cardiology and American Heart Association (ACC/AHA) consensus guidelines. Given the strong potential for harm with drug-induced angioedema, however, close monitoring is necessary to ensure that repeat angioedema does not occur with ARB.
ACE inhibitor-related cough
Cough associated with ACE inhibitors was first reported with captopril in 1985. Early reviews reported a frequency of 1-2% but recent reviews found it to be as high as 15-39%. Cough related to ACE inhibitors usually resolves within 2 weeks of stopping the medication but the median time is 26 days.
Incidence of angioedema with different antihypertension treatments. JACI, Beyond Our Pages, Volume 119, Issue 5, Pages 1287-1288 (May 2007). Primary source: Diller et al. J Clin Hypertension 2006;8:649-56.
New therapies for hereditary angioedema (HAE). Allergy Notes, 01/2008.
Hereditary angioedema, Supplement of Annals of Allergy, Asthma and Immunology, 01/2008.
Cross-Reactivity of ACE Inhibitor–Induced Angioedema with ARBs. U.S. Pharmacist. Vol. No: 32:2 Posted: 2/20/2007.
Valsartan-Induced Angioedema. The Annals of Pharmacotherapy: Vol. 37, No. 7, pp. 1024-1027, 2003.
Adverse Reactions to Drugs: A Short Review
Treatment of ACE Inhibitor-Induced Cough. Medscape, 1999.
Cough and Angioedema From Angiotensin-Converting Enzyme Inhibitors: New Insights Into Mechanisms and Management. Medscape, 2004.
ACE inhibitor- versus angiotensin II blocker-induced cough and angioedema. The Annals of Pharmacotherapy, 1998.
Angioedema. Maurice Reid, MD. eMedicine.
Angioedema. Nedra R Dodds, MD. eMedicine.
Multiple choice questions
Chapter 57: Drug Allergy. Allergy and Immunology Review Corner: Chapter 57 of Pediatric Allergy: Principles & Practices, edited by Donald Y.M. Leung, et al.
Visceral angioedema due to angiotensin-converting enzyme inhibitor therapy - diagnosed with abdominal CT. CCJM, 2011.
The first ACE inhibitor (captopril) was developed from viper venom by a Brazilian post-doc. The FASEB Journal, 2003;17:788-789.
Angioedema due to ACE inhibitor. NEJM, 07/2011.
Angioedema due to the renin inhibitor aliskiren. CCJM, 2011.
The photographed patient gave a written permission for her photograph be taken and used for medical education.
Comments from Twitter
Dr John Weiner @AllergyNet: Still occasionally unrecognized in EDs